Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 378, NWS Birmingham, AL

October 11, 2001Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 11, 2001, 5:52 PM CDT for Lamar County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 11, 2001, 5:52 PM CDT (22:52 UTC)
Expired
Oct 11, 2001, 6:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lamar County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS54 KBMX 112253
SVRBHM
ALC075-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT THU OCT 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 630 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF SULLIGENT...MOVING EAST AT 30
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BEAVERTON.
  SULLIGENT...AND DETROIT.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3394 8848 3377 8843 3384 8792 3406 8798

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:50 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 11, 2:50 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
250 PM CDT THU OCT 11 2001

INTERESTING WEATHER PATTERN SETTING UP OVER THE NEXT FEW DAYS.
A STRONG SHORT WAVE AND SQUALL LINE MOVES THROUGH TONIGHT...FOLLOWED
BY AN EVEN STRONGER SYSTEM AND COLD FRONT ON SATURDAY.  TEMPERATURES
COOL OFF SUNDAY MORNING.

PRECIPITATION SLOW TO GET TO ALABAMA TODAY.  BUT IT IS AT OUR
WESTERN DOOR STEP.  EXPECT THE MASS OF RAIN TO ENTER WESTERN ALABAMA
BY 6 PM...MOVE TO THE INTERSTATE 65 CORRIDOR BY 9 PM...AND EASTERN
ALABAMA BY 11 PM.  EXPECT THE SQUALL LINE TO HOLD TOGETHER
INITIALLY SO WILL BREAK ZONES UP IN SUCH A WAY THAT BETWEEN
INTERSTATE 20 AND INTERSTATE 65 CAN WORD SOME STORMS CAPABLE OF
PRODUCING STRONG WINDS.  IF THIS SCENARIO PANS OUT WOULD NOT RULE
OUT A WATCH FOR THIS AREA FOR A FEW HOURS THIS EVENING.  DYNAMICS
ARE NOT ALL THAT IMPRESSIVE WITH LI/S ONLY SLIGHTLY NEGATIVE
TONIGHT.  MAJOR CONCERN WOULD BE LOCALLY HEAVY RAIN...WILL KEEP
PLACEMENT IN CURRENT PACKAGE.  WILL ALSO ADD LOCALLY HEAVY RAIN
TOMORROW FOR LAST TWO ZONES /AROUND MONTGOMERY/ AS PW/S ARE AROUND
TWO INCHES.

ONCE THIS SYSTEM MOVES THROUGH TONIGHT EXPECT SOME CLEARING IN THE
WEST TOMORROW.  POPS WILL RANGE FROM 40 PERCENT TO 60 PERCENT WEST
TO EAST WITH THE EXCEPTION OF THE LAST TWO ZONES.

AS MENTIONED ABOVE...SATURDAY HAS THE POTENTIAL TO BE INTERESTING.
IF EVERYTHING SETS UP THE WAY THE MODELS LOOK RIGHT NOW...COULD SEE
SEVERE WEATHER AREA WIDE.

IN THE EXTENDED:  THINGS DRY OUT AND COOL OFF.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV 63/75/63/73 +588
BHM 64/75/65/74 +558
MGM 65/80/66/78 9858

.BHM...NONE.

80

In the hours before

Special weather statement, Oct 11, 12:58 PM CDT, 4 hours 54 minutes before
ALZ001>050-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT THU OCT 11 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTH AND CENTRAL ALABAMA
THROUGH TONIGHT.  WITH SUCH A MOIST AND UNSTABLE AIRMASS IN PLACE...
SOME OF THESE STORMS COULD BE QUITE STRONG AS THEY MOVE THROUGH.

THE STORM PREDICTION CENTER HAS PLACED WESTERN PORTIONS OF ALABAMA
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.  THE PRIMARY
SEVERE THUNDERSTORM THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...IN
THE AREA FROM THE CITIES OF FLORENCE...JASPER...AND SELMA...
WESTWARD.

ALTHOUGH THE THUNDERSTORMS ARE EXPECTED TO DECREASE IN INTENSITY
THROUGH THE EVENING...THEY WILL STILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL ACROSS A LARGE PART OF NORTH AND CENTRAL
ALABAMA THROUGH THE REMAINDER OF THE NIGHT.

BASED ON THE CURRENT POSITION AND MOVEMENT...THE LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN ALABAMA BETWEEN 5
AND 7 PM THIS EVENING...INTO THE CENTRAL PORTION OF THE STATE
BETWEEN 7 AND 9 PM...AND INTO THE EAST BETWEEN 9 PM AND MIDNIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE
IN WESTERN ALABAMA...SHOULD REMAIN ALERT FOR CHANGING WEATHER
CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...
FOR POSSIBLE WATCHES AND WARNINGS TONIGHT.
Special weather statement, Oct 11, 3:15 PM CDT, 2 hours 37 minutes before
ALZ001>050-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT THU OCT 11 2001

...SEVERE STORMS POSSIBLE SATURDAY...

A STRONG STORM SYSTEM WILL START AFFECTING PARTS OF NORTH AND CENTRAL
ALABAMA DURING THE EARLY MORNING HOURS SATURDAY.   A COLD FRONT IS
EXPECTED TO MOVE ACROSS MOST OF ALABAMA SATURDAY.  A LINE OF
THUNDERSTORMS IS EXPECTED TO OCCUR EITHER ALONG...OR JUST AHEAD OF
THE COLD FRONT.  THE STORMS ARE EXPECTED TO MOVE ACROSS MOST OF
NORTH...AND CENTRAL ALABAMA SATURDAY.

SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WIND GUSTS...
LARGE HAIL...AND A FEW TORNADOES.  IN ADDITION...EXPECT FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL WITH THE STORMS.

THIS IS A POTENTIALLY DANGEROUS WEATHER SYSTEM. TIMING AND
FORECASTS MAY CHANGE DUE TO LATER OBSVERATIONAL AND COMPUTER MODEL
OUTPUT.  YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND
STATEMENTS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
MONITOR THE LATEST FORECASTS AND STATEMENTS THROUGH SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:19 PM CDTSevere Thunderstorm WarningBMXMarion41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.